Get E-Book on COVID-19

Q. Will long time steroid use for RA prevent me from having children?

Answered by
Dr. Naval Mendiratta
and medically reviewed by iCliniq medical review team.
This is a premium question & answer published on Mar 20, 2018

Hello doctor,

I am a 28 year old male. I have been diagnosed with RA. And another rheumatologist told me I do not have enough symptoms for RA. However, I have been using Methylprednisolone 4 mg for almost four years every day. And this helps me completely get rid of any problems. If I do not take it for a day all my joints start to swell and it is unbearable. The second rheumatologist prescribed Methotrexate to me and now I am taking this for already four months together with the Methylprednisolone. But, I still cannot get rid of the Methylprednisolone. How dangerous is it taking this drug for already so long? Will it prevent me being able to have children? What is my best option? I am open to travel to any hospital in the world. Symptoms started four years ago.

Dr. Naval Mendiratta

Rheumatology
#

Hello,

Welcome to icliniq.com.

Well, it is a tough spot you are on. It will be difficult for a new rheumatologist to diagnose if you are already on steroids and the symptoms get masked. But I will try to simplify it for you here.

Could you let me know the results of rheumatoid factor, anti-CCP antibody, and ANA? If they are negative, it will reduce the probability of rheumatoid arthritis.

Steroids on a long-term basis are always harmful. It can cause cataract, osteoporosis, and diabetes mellitus. It is like a drug which cannot be withdrawn so easily. So, to figure out if it is rheumatoid or not the first thing is serology (blood test advised). Second is to get an ultrasound of the joints done. It will help us detect if there is anything underlying. Either way, steroids are not the option for you.

You will have to put in a lot of effort to go off it. Your doctor may have to give you a steroid-sparing agent for a short course to help you come of it. Steroids as such do not cause difficulty in pregnancy, but they do cross the placenta if taken on a higher dose and may affect the baby. So, we got to get you off it and streamline your treatment. Firstly, if it is rheumatoid or not and secondly what medications you need.

For more information consult a rheumatologist online --> https://www.icliniq.com/ask-a-doctor-online/rheumatologist


Was this answer helpful?

 | 

Thank you doctor,

This is what I have been given four months ago. I was already on the drugs for three years. And went to a rheumatologist for the first time, after three years. This came out in the analysis: CRP 1.27, ANA 0.54, RF 28,4, and ANTI RNP <1,0. So, do I have to get off the drugs I am taking? How do I start? What if I just stop taking it and my joints start to swell and it becomes unbearable? How long does it take to get completely off it? I was thinking of reducing the intake every day by five or 10 per week. Is that a good way to go? Also, I forgot to mention that since all of this started, I bruise very easily. Any bump on my leg and it gets heavily bruised. Does that have anything to do with it?

Dr. Naval Mendiratta

Rheumatology
#

Hello,

Welcome back to icliniq.com.

Long-term steroids are not an option at your age. We only use it for lupus or vasculitis and that also at a minimum dose (that would be 2 mg once in three days sorts). So, we need to go off it. For reducing it, I would suggest taking 4 mg one day and 2 mg the other day for three weeks and then reduce it to 2 mg daily for the next three weeks and then 2 mg on alternate days. Consult your specialist doctor, discuss with him or her and start taking the medicines with their consent.

When you take steroids from outside, your body stops producing the steroid hormone, which is our main stress hormone and we need to stimulate the body to produce it again. So, that usually takes around three weeks (after we make it on alternate days that is) to start producing again. So, that period is tough with a lot of pains and you will have to manage it with safer painkillers like Tylenol or Paracetamol.

The bruising you are mentioning is due to long-term steroid use. It weakens the normal skin structure and they start getting bruised for no reason. So, it is one of the side effects.

As per your blood test, the disease does not look very active. But if you fear the joints will swell up on tapering steroids, I would suggest let that be. We as a rheumatologist are more comfortable starting you on proper treatment (Methotrexate or Sulphasalazine) when we see these swollen joints than when the swelling is hidden due to a steroid. The moment they swell up, keep an early appointment with a rheumatologist and let them start you on the treatment they feel will benefit you.

I hope the information was useful.

For more information consult a rheumatologist online --> https://www.icliniq.com/ask-a-doctor-online/rheumatologist


Was this answer helpful?

 | 

Related Questions:
Apart from surgery, please suggest a permanent solution for disc bulge.
Will long time steroid use for RA prevent me from having children?
Autologous Serum Therapy - a Newer Approach in Management of Chronic Urticaria
 

This is a sponsored Ad. icliniq or icliniq doctors do not endorse the content in the Ad.

Consult by PhoneConsult by Phone Video ChatVideo Chat
Also Read Answers From:

Comprehensive Medical Second Opinion.Submit your Case

Related Questions & Answers


How do I manage my rheumatoid arthritis until I wait for my specialist?

Query: Hello doctor, My primary care physician said that I may have RA. My ESR rate was 27, my CRP was 14.1 and my CCP antibody IgG was 500. What does this mean? I have heard a high CCP result could indicate more aggression in my RA, if that is what I have.  Read Full »

What is the treatment for rheumatoid arthritis?

Query: Hello doctor, I am diagnosed with rheumatoid arthritis. I have swelling on ankles, elbows and some fingers along with deformity in right wrist. Currently, I am taking ayurvedic medication. I need consultation.  Read Full »

I had a sudden outbreak of hives. Are my medications appropriate?

Query: Hello doctor,This is regards to my urticaria problem. I had a chronic urticaria three years back, for which I underwent a course of Loratidine and Xyzal-M for close to one and a half years and was keeping well. All of a sudden, I had a severe outbreak of hives last week and was put on Dazit-M, Alleg...  Read Full »

Also Read


COVID-19 and MIS-C (Multisystem Inflammatory Syndrome in Children)
MIS-C is a potentially fatal condition that affects children infected with COVID-19. Please read the article to know its...  Read more»
I have fever, severe headache, and cough. Please help me.
I have fever since five days. My fever comes down when I take medicine but eventually comes back. I also have severe hea...  Read more»
Brucellosis - Symptoms, Complications, Diagnosis, and Treatment
Brucellosis, a zoonosis, is caused by consuming unpasteurized milk or raw meat obtained from infected animals. For sympt...  Read more»

Ask your health query to a doctor online?

Ask a Rheumatologist Now

* guaranteed answer within 4 hours.

Disclaimer: All health Q&As published on this website is not intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek the advice from your physician or other qualified health-care providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.